Alert archive / Nebraska / Tornado Warnings in 2007

Tornado Warning 27, NWS Hastings, NE

July 23, 2007York County, Nebraska

NWS Hastings, NE issued this tornado warning at Jul 23, 2007, 2:25 PM CDT for York County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2007, 2:25 PM CDT (19:25 UTC)
Expired
Jul 23, 2007, 3:00 PM CDT
In force
35 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County York County, NE

The radar

The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1936 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 231926
TORGID
NEC185-232000-
/O.NEW.KGID.TO.W.0027.070723T1925Z-070723T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN YORK COUNTY IN EAST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF YORK.

* UNTIL 300 PM CDT

* AT 223 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR YORK. THIS TORNADO WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  YORK  
  BENEDICT

THERE HAVE BEEN SEVERAL REPORTS OF A FUNNEL CLOUD IN THE YORK AREA 
FROM TRAINED SPOTTERS AND THE GENERAL PUBLIC. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 4102 9749 4103 9775 4071 9780 4071 9749

$$
2 follow-up statements
000 
WWUS53 KGID 231937
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
235 PM CDT MON JUL 23 2007

NEC185-232000-
/O.CON.KGID.TO.W.0027.000000T0000Z-070723T2000Z/
YORK NE-
235 PM CDT MON JUL 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR WESTERN
YORK COUNTY...

AT 233 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS TORNADO WAS LOCATED NEAR THE BRADSHAW INTERSTATE INTERCHANGE...
OR ABOUT 6 MILES SOUTHWEST OF YORK...MOVING SOUTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCCOOL 
JUNCTION AND LUSHTON. 

NOTE THE MOVEMENT OF THE STORM...TO THE SOUTHWEST AT 15 MPH. PEOPLE 
IN RURAL WESTERN YORK COUNTY SHOULD BE PREPARED TO TAKE COVER 
QUICKLY AS THIS STORM APPROACHES. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. OTHERWISE...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT
AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4102 9749 4103 9775 4071 9780 4071 9749

$$
000 
WWUS53 KGID 232005
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
304 PM CDT MON JUL 23 2007

NEC185-232014-
/O.EXP.KGID.TO.W.0027.000000T0000Z-070723T2000Z/
YORK NE-
304 PM CDT MON JUL 23 2007

...THE TORNADO WARNING FOR WESTERN YORK COUNTY EXPIRED AT 300 PM
CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. 

LAT...LON 4102 9749 4103 9775 4071 9780 4071 9749

$$
JCB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 23, 1:58 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 23, 1:58 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
158 PM CDT MON JUL 23 2007

.SHORT TERM...IN THE SHORT TERM...CWFA IS VERY WARM AND MUGGY THIS
AFTERNOON WITH SURFACE DEW POINTS IN THE MIDDLE 70S SOME LOCATIONS.
TEMPERATURES AOB 90 DEGREES MOST AREAS...HAS RESULTED IN STRONG
INSTABILITY WITH SBCABE FROM 3 TO 4K OVER MUCH OF THE CWFA. SURFACE
WINDS ARE VERY LIGHT AND HAVE BEEN ERRATIC FOR THE MOST. RECENT
TREND SUGGESTS MORE OF A SOUTHEAST FLOW MAY BE DEVELOPING...BUT LACK
OF STRONG LOW LEVEL CONVERGENCE IS AN INITIAL PROBLEM FOR THUNDERSTORM
DEVELOPMENT.

SATELLITE DEPICTS SHARP UPPER WAVE/CONVECTIVE AREA SLIDING TO OUT
SOUTHEAST. VWP/PROFILERS HAVE A BEAT ON THIS SSW MOVEMENT...AND
THE TRAJECTORY REALLY ONLY CLIPS THE SOUTHEAST CWFA. LAPS SUGGESTS
CAP IS GONE...AND VISUAL OUTSIDE AND VISIBLE SATELLITE BOTH
SUGGEST MODERATE CUMULUS MAKING AN ATTEMPT TO DEVELOP AT THIS
TIME. INFLUX OF BLOW OFF FROM STORMS TO THE EAST/SOUTHEAST HASN/T
REALLY CUT TEMPS TOO MUCH BUT DOES SEEM TO IMPACTING VERTICAL
DEVELOPMENT OF CU FIELD...AS WELL MID LEVEL LAPSE RATES NEAR MOIST
ADIABATIC AND MORE FOCUSED DIFFERENTIAL VORT. ADVECTION WELL
SOUTHEAST OF THE AREA PER SPC MESO PAGE. THERE ARE A COUPLE OF
OUTFLOW BOUNDARIES ON RADAR...ONE APPROACHING HIGHWAY 81 NEAR
GENEVA...AND ANOTHER DISCONTINUITY APPROACHING THE RADAR SITE FROM
THE SOUTHEAST.

SO SEEMINGLY SOME GOOD AND NOT SO GOOD THINGS FOR THUNDERSTORMS
TO DEVELOP LATE TODAY AND TONIGHT. HAVE KEPT CHANCES FOR STORMS
ACROSS THE ENTIRE CWFA...BUT MORE FOCUSED IN THE SOUTH. WILL PLAY
WAIT AND SEE REGARDING JUST WHAT WILL GO HERE SHORTLY BASED ON
LATEST MESO/SATELLITE/RADAR TRENDS.

EXPECT A PRETTY QUICK END TO PRECIPITATION AFTER SUNSET...AND
THE CLEAR TO PARTLY CLOUDY SKIES. SIMILAR VERY WARM AND MUGGY
DAY SHAPING UP TUESDAY. APPEARS TO BE NO SUBSTANTIAL RISK FOR
THUNDERSTORMS TUESDAY...ALTHOUGH WILL MAKE AN ADMISSION TO
IGNORING SOME SMALL QPF SET FORTH BY THE NAM/GFS IN SOME SPOTS
NEAR THE CWFA EARLY TUESDAY.

NEXT WAVE/CONVECTIVE DEBRIS SET TO CUT INTO UPPER HIGH AND MAY
IMPACT THE AREA LATE TUESDAY NIGHT WITH SOME HIGH CLOUDS.

.LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS
WILL BE CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY AND
TEMPERATURES.

AN UPPER HIGH PRESSURE SYSTEM/RIDGE CONTINUES TO BE THE DOMINANT
FEATURE THROUGH THE PERIOD. A SHORT WAVE RIDES ACROSS THE RIDGE
FRIDAY AND A SURFACE LOW PRESSURE SYSTEM TO THE WEST OF THE FORECAST
AREA WEDNESDAY AND THURSDAY...IS EXPECTED TO SLOWLY MOVE TO THE
SOUTHEAST THURSDAY NIGHT THROUGH SATURDAY. THIS IN COMBINATION WITH
THE SHORT WAVE WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
THE AREA.

TEMPERATURES SHOULD REMAIN QUITE WARM ON WEDNESDAY AND EVEN INTO
THURSDAY AHEAD OF THE FRONT. WINDS FROM THE SOUTH SHOULD KEEP WARM
TEMPERATURES ACROSS THE AREA. AS THE FRONT SLOWLY MOVES THROUGH THE
AREA FRIDAY AND INTO SATURDAY TEMPERATURES WILL BE JUST A LITTLE
COOLER AS THE WINDS TURN TO THE NORTH.

&&

.PREV DISCUSSION... /ISSUED 1215 PM CDT MON JUL 23 2007/

AVIATION...18Z TAF. UNCERTAINTY IN THE TERMINAL FORECAST IS
THUNDERSTORMS. HAVE INCLUDED THUNDERSTORMS IN THE VICINITY OF THE
AIRPORT LATE THIS AFTERNOON AND EARLY EVENING FOR SAID
UNCERTAINTY. OTHERWISE...WINDS LIGHT THROUGHOUT THE FORECAST. CIGS
FORECAST FOR THE VFR RANGE...AGAIN GIVEN UNCERTAINTY THUNDERSTORM
COVERAGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

05/JCB
Hazardous weather outlook, Jul 23, 11:40 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1140 AM CDT MON JUL 23 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1140 AM CDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO AT TIMES SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE
AFTERNOON...ESPECIALLY TO THE SOUTHEAST OF A LINE FROM COLUMBUS
NEBRASKA...TO HASTINGS...TO STOCKTON KANSAS. IT SHOULD BE NOTED...
THERE IS AT LEAST A SMALL RISK FOR THUNDERSTORMS ACROSS ALL OF SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL NEBRASKA...BUT THE RISK APPEARS
HIGHEST IN THE PREVIOUSLY MENTIONED AREA.

WITH MODERATE INSTABILITY AND INCREASINGLY FAVORABLE WIND SHEAR...A
FEW STRONG TO SEVERE THUNDERSTORMS MAY OCCUR. WIND GUSTS TO 60 MPH...
LARGE HAIL...AND VERY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.
SOME OF THE STRONGER STORMS MAY PRODUCE OVER ONE INCH OF RAIN IN
LESS THAN ONE HOUR. OF PARTICULAR NOTE...WILL BE THE MOVEMENT OF
ANY THUNDERSTORMS TODAY. THE STORMS WILL MOVE TO THE
SOUTHWEST...OR FROM THE NORTHEAST TO THE SOUTHWEST. THIS IS
BECAUSE THE STORMS WILL FORM AND MOVE...AROUND THE PERIPHERY OF A
LARGE UPPER LEVEL HIGH PRESSURE CENTERED OVER NORTHWEST SOUTH
DAKOTA.

THE MAIN TIME FRAME FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND
10 PM...WITH THE COVERAGE AND INTENSITY OF ANY THUNDERSTORMS
EXPECTED TO DIMINISH FAIRLY QUICKLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS PORTIONS OF THE
OUTLOOK AREA ON TUESDAY...MAINLY EAST OF A STOCKTON KANSAS TO
SILVER CREEK NEBRASKA LINE. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT ANTICIPATED.

IN ADDITION...AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST
ACROSS PORTIONS OF THE OUTLOOK AREA STARTING THURSDAY NIGHT AND
LASTING THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...
AT LEAST ON AN ISOLATED BASIS. RAINFALL REPORTS WILL BE GREATLY
APPRECIATED AS WELL.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Tornado Warnings in Nebraska, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.